South Carolina, 2004Damaging Winds in South Carolina, June 22 to 23, 2004
June 22 to 23, 2004 · NWS CAE · 13 events in 8 counties and zones
13 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 22, 2:21 PM EST, 4 hours 49 minutes earlier.
Area forecast discussion, Jun 22, 2:21 PM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
321 PM EDT TUE JUN 22 2004
.SHORT TERM...
REGIONAL SATELLITE IMAGES INDICATE AN AREA OF DISTURBED WEATHER
MOVING ACROSS NORTHERN GA ATTM AND INTO THE UPSTATE WITH A LINE OF
THUNDERSTORMS ASSOCIATED WITH IT. A SECOND AREA OF CONVERGENCE
IS INDICATED ACROSS THE SAVANNAH RIVER AREA NEAR THE COAST AND IS
MOVING TO THE NORTH. WOULD EXPECT SHOWERS AND POSSIBLE
THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON AS DISTURBANCE MOVES
BY. DIURNAL HEATING AND UNSTABLE ATMOSPHERE WILL AID IN
THUNDERSTORMS DEVELOPING ACROSS THE AREA LATER TODAY.
COLD FRONT IS EXPECTED TO APPROACH THE AREA LATE ON THURSDAY WITH
SHOWERS AND THUNDERSTORMS...MAINLY TO THE NORTH OF CAE TO DEVELOP
ACROSS THE AREA LATE IN THE DAY. SOME STORMS COULD BE STRONG WITH
HAIL AND GUSTY WINDS. THE FRONT WILL HANG UP OVER THE AREA ON
FRIDAY WITH A CONTINUED THREAT OF PRECIP. MODELS ARE IN GOOD
IN AGREEMENT WITH TIMING OF THE FRONT.
&&
.LONG TERM...
A SECONDARY FRONT IS EXPECTED TO PUSH INTO THE AREA ON SATURDAY WITH
A CONTINUED CHANCE OF MORE RAIN ACROSS THE AREA. THIS FRONT IS ALSO
EXPECTED TO LAY UP ACROSS THE AREA AND BECOME STATIONARY WITH
CONTINUED CHANCE OF RAIN THROUGH WEDNESDAY...MAINLY DIURNAL AFTERNOON
AND EVENING THUNDERSTORMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA 72 90 71 90 / 30 50 50 40
AUGUSTA 70 90 68 91 / 30 50 50 40
SUMTER 72 90 71 90 / 30 50 50 40
ORANGEBURG 72 90 71 90 / 30 50 50 40
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
17/17
Hazardous weather outlook, Jun 22, 4:11 AM EST, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
511 AM EDT TUE JUN 22 2004
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230911-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
511 AM EDT TUE JUN 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jun 22, 6:03 PM EST, 1 hour 7 minutes before
SCZ020-021-025-026-222345-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
703 PM EDT TUE JUN 22 2004
...STRONG THUNDERSTORMS WILL IMPACT NEWBERRY COUNTY...SALUDA COUNTY
AND EDGEFIELD COUNTY THROUGH 745 PM EDT...
AT 703 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM LANCASTER COUNTY
SOUTHWEST ACROSS WESTERN NEWBERRY COUNTY TO MCCORMICK COUNTY. THIS
LINE OF THUNDERSTORMS WILL MOVE EAST AT 20 MPH...AND WILL MOVE
ACROSS NEWBERRY...SALUDA...EDGEFIELD...POSSIBLY FAIRFIELD COUNTY BY
745 PM. EXPECT FREQUENT LIGHTNING...BRIEF HEAVY DOWNPOURS PRODUCING
RAINFALL IN EXCESS OF 1 INCH...AND GUSTY WINDS FROM 35 TO 45 MPH.
THESE STORMS MAY MOVE INTO THE COLUMBIA METRO AREA LATER THIS
EVENING.
Thunderstorm Wind, Edgefield
- When
- June 22, 7:10 PM EST
- Where
- Edgefield County, 8 mi SW of Trenton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.650, -81.933
TV met reported trees down near the Edgefield/Aiken county line southwest of Trenton.
Thunderstorm Wind, Aiken
- When
- June 22, 7:47 PM EST to 7:57 PM EST
- Where
- Aiken County, Graniteville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.567, -81.817
Sheriff reported trees down between Graniteville and Vaucluse.
Thunderstorm Wind, Lancaster
- When
- June 23, 7:00 PM EST to 7:10 PM EST
- Where
- Lancaster County, Van Wyck
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- POST OFFICE
- Coordinates
- 34.850, -80.833
Post Office reported large branches down on hwy 75 between Van Wyck and Hancock.
Thunderstorm Wind, McCormick
- When
- June 23, 7:30 PM EST
- Where
- McCormick County, 2 mi S of Mc Cormick
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 33.883, -82.283
Sheriff reported several trees down on hwy 221.
Thunderstorm Wind, Edgefield
- When
- June 23, 7:50 PM EST
- Where
- Edgefield County, Trenton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.733, -81.833
Sheriff reported several trees down in Trenton.
Thunderstorm Wind, Newberry
- When
- June 23, 8:15 PM EST
- Where
- Newberry County, Chappells
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.183, -81.867
Sheriff reported trees down on hwy 39.
Thunderstorm Wind, Newberry
- When
- June 23, 8:35 PM EST
- Where
- Newberry County, Newberry
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.283, -81.617
Sheriff reported powerlines down on Holly Point road.
Thunderstorm Wind, Lexington
- When
- June 23, 8:40 PM EST
- Where
- Lexington County, Batesburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.900, -81.550
City police reported several trees down on powerlines.
Thunderstorm Wind, Lexington
- When
- June 23, 8:48 PM EST
- Where
- Lexington County, Lexington
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.983, -81.250
Sheriff reported scattered trees down in and around Lexington.
Thunderstorm Wind, Lexington
- When
- June 23, 8:57 PM EST
- Where
- Lexington County, Swansea
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.733, -81.100
Sheriff reported trees down in Swansea.
Thunderstorm Wind, Richland
- When
- June 23, 9:14 PM EST
- Where
- Richland County, 7 mi S of Columbia
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.900, -81.017
Sheriff reported interstate signs blown down at I26 and I77.
Thunderstorm Wind, Fairfield
- When
- June 23, 9:15 PM EST
- Where
- Fairfield County, Blair
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- POST OFFICE
- Coordinates
- 34.417, -81.383
Post Office reported large branches down around the Blair area.
Thunderstorm Wind, Richland
- When
- June 23, 9:25 PM EST
- Where
- Richland County, Columbia
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.000, -81.017
Dispatch reported numerous trees down around the city.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Georgia, June 22, 2004$2.0 million · 50 kt wind · 2 events
- Lightning Strike in Florida, June 22, 2004$143,000 · 1 event
- Lightning Strike in Florida, June 22, 2004$50,000 · 1 event
- Damaging Winds and Lightning Strike in Georgia, June 22, 2004$25,000 · 50 kt wind · 4 events
- Hail in Montana, June 22, 20041.75 in hail · 15 events
- Flash Flooding in Texas, June 22 to 23, 2004$16,000 · 5 events
- Damaging Wind in Alabama, June 22, 2004$18,000 · 60 kt wind · 1 event
- Damaging Wind in Alabama, June 22, 2004$16,000 · 55 kt wind · 1 event
- Damaging Wind in Alabama, June 22, 2004$13,000 · 55 kt wind · 1 event
- Damaging Wind in Alabama, June 22, 2004$12,000 · 60 kt wind · 1 event
- Damaging Wind in Alabama, June 22, 2004$12,000 · 50 kt wind · 1 event
- Damaging Winds in Texas, June 22, 2004$3,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5395199, 5395198, 5395201, 5395202, 5395200, 5395203, 5395204, 5395206, 5395205, 5395207, 5395208, 5395210, 5395209.